[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.191.72. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 25, 1974

Choreoathetosis and Diphenylhydantoin Intoxication

Author Affiliations

From the Division of Neurology, Ohio State University Hospital (Drs. Shuttleworth, Wise, and Paulson), and the Riverside Methodist Hospital (Dr. Paulson), Columbus, Ohio.

JAMA. 1974;230(8):1170-1171. doi:10.1001/jama.1974.03240080052031
Abstract

Three patients who had excessive diphenylhydantoin blood levels (29μg, 30μg, and 43μg per milliliter) developed choreoathetosis. The involuntary movements rapidly disappeared with a reduction of the diphenylhydantoin dose. One of the three patients did not have any of the common neurologic signs of diphenylhydantoin toxicity. The mechanism for the production of this phenomenon with excessive diphenylhydantoin is unknown, but it appears that the reaction is most likely to occur in epileptic patients with decreased intellect or persistent neurologic signs.

(JAMA 230:1170-1171, 1974)

×